Missouri, 2017

Hail in Missouri, March 9, 2017

March 9, 2017 · NWS EAX · 10 events in 3 counties and zones

Hail up to the size of golf balls formed within an area of strong to severe thunderstorms in portions of western Missouri and eastern Kansas. Despite the strong storms hail was the only hazard reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Hail up to the size of golf balls formed within an area of strong to severe thunderstorms in portions of western Missouri and eastern Kansas. Despite the strong storms hail was the only hazard reported. There were no wind or tornado reports with this activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 9, 11:33 AM CST, 5 minutes earlier.

Area forecast discussion, Mar 9, 11:33 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1133 AM CST Thu Mar 9 2017

.Discussion...
Issued at 341 AM CST THU MAR 9 2017

A slow-moving cold front will push through the region today, as
deepening surface low pressure slides eastward across the central
Plains and helps kick the currently stationary front southward.
During the morning, southwest winds will draw increasing low-
level moisture out of central OK and into areas ahead of the
front, while surface mixing increases both surface temperatures
and low-level lapse rates. At the same time, a lobe of upper-
level low pressure will surge southeast across western Ontario and
will push colder midlevel temperatures into the area, steepening
midlevel lapse rates and increasing instability south of the
front. A strong upper jet will promote more than adequate deep-
layer shear values for organized convection, so wherever robust
convection does develop, there is potential for it to be severe.
However...

The progged path of the surface low and speed of the moisture
return appears to dictate that nearly all thunderstorm activity
will be south of the forecast area. In addition, a fairly
substantial cap will take quite a bit of surface heating to
overcome, and the mass of cirrus pushing through Nebraska will
continue its southeastward path today, at least partially
inhibiting heating especially north of I-70. It appears that the
only place in our CWA that may see a late enough fropa to
experience enough instability, moisture, and weakening of the cap
to support deep convective initiation will be along our far
southern border, south of the KC metro. These storms will be
progressing southward along the front once they develop, so the
window for any potential strong to severe storms is narrow and
quick, and the threat is relatively low.

Any storms that do develop in our area will push out of the CWA by
late afternoon or early evening, leaving behind quiet conditions
and falling temperatures. Cold air advection will be gradual but
significant, dropping temperatures into the 20s to mid 30s tonight
and holding highs in the 30s and 40s on Friday. A backdoor cold
front on the leading edge of surface high pressure will bring
another surge of cold air in Friday night into early Saturday,
pushing temperatures into the upper teens to 20s and setting the
stage for wintry precipitation.

Two systems will impact the region and eventually phase together
late Friday night through Saturday. The northern stream shortwave
trough dives southeastward first, bringing a batch of Pacific
moisture and strengthening upper-level dynamics into far northern
and northeastern portions of the region. The entire profile begins
and remains below freezing in these areas, and p-type is expected
to be all snow throughout the event. Further to the south, weak
but developing low pressure will lift out of the southern Plains
and join up with the northern stream system, deepening into a more
robust surface low over the CWA. A surge of warm-air advection
with this southerly system, particularly between 850-700 hPa,
will provide lift but also fuel the development of a warm nose,
complicating p-type especially south of I-70. The combination of a
gradually saturating column and an increasing warm nose will
likely result in a period of sleet before a transition to all snow
Saturday morning; then, temperatures will cool both dynamically
and from advection, and transition the p-type to snow throughout
the CWA. Have generally disregarded the potential for freezing
rain in our CWA as the warm nose is both higher in the atmosphere
and weaker than points further southwest (indicating limited
potential for full melting and the possibility of refreezing any
partial melting that occurs), and as it is extremely difficult to
envision ice accumulation in the preexisting atmosphere even after
a chilly night.

The main factor in p-type after 18z Saturday will be surface
temperatures, as southeast winds ahead of the developing surface
low attempt to bring surface wet-bulb temperatures a few degrees
above freezing, and a brief transition to rain is possible
especially south of Highway 50. Regardless of whether or not a
full transition to rain materializes, it will take an impressive
snowfall rate to accumulate on roadways and other non-elevated
surfaces, due to warm antecedent conditions and marginal surface
temperatures. If ground conditions are disregarded, a widespread
2-4" of snow would be possible with potentially higher amounts in
far northern MO where the duration of snow will be the greatest;
however, the only place that these "ideal" conditions for
accumulation may materialize is north of the KC metro into north
central Missouri. Current thinking is that minimal accumulations
are possible along and southwest of a line from MCI to perhaps
Moberly, and several inches are possible northeast of that line.
There may be a "sweet spot" band where locally higher amounts
occur, with colder temperatures but weaker dynamics to the north,
and too-warm surface temperatures to the south...but will need to
wait a bit longer before trying to pinpoint that type of feature.

Once this system departs, models are now bringing in a second push
of cold air with a second southeastward-diving system on Monday.
In the current GFS and EC this would be another brush of snow and
another round of lows in the teens, but will need to continue to
watch for consistency as its parent system is still well offshore.
Regardless, a warm-up to above normal temperatures is not expected
until the very end of the forecast period late next work week.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1127 AM CST THU MAR 9 2017

A southward moving frontal boundary will continue to turn winds
out of the north, with increasing sustained winds expected this
evening and overnight. Nearby thunderstorms will approach IXD this
afternoon, though should quickly push eastward late in the
afternoon. Strong wind gusts and brief heavy rain may accompany
storms which develop over the area. Otherwise, building mid-
level cloud cover will develop ahead of the next wintry storm
system, which should begin impacting the terminals as early as
Friday night.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Laflin
Aviation...Welsh
Hazardous weather outlook, Mar 9, 4:12 AM CST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
412 AM CST Thu Mar 9 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
412 AM CST Thu Mar 9 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Isolated severe storms will be possible this afternoon along and
 south of a Gardner to Sedalia line. The main threat with these
 storms will be for large hail.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Accumulating snow is likely Friday night into Saturday.
 Accumulations of 2 to 3 inches may be possible along and north of
 Highway 36, with accumulations of one-half to 2 inches south of that
 line.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Mar 9, 10:44 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1044 AM CST THU MAR 9 2017

KSZ060-091730-
Linn KS-
1044 AM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINN COUNTY UNTIL 1130 AM
CST...

At 1043 AM CST, Doppler radar was tracking a strong thunderstorm near
Kincaid, or 12 miles southeast of Garnett, moving east at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Pleasanton, Mound City and Blue Mound.

LAT...LON 3824 9507 3834 9469 3808 9466 3807 9508
TIME...MOT...LOC 1643Z 255DEG 35KT 3813 9511

Blair

The radar

The Pleasant Hill radar (KEAX), 67 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Bates

When
March 9, 11:38 AM CST
Where
Bates County, 0.88 mi NW of Amoret
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.260, -94.590

Hail, Bates

When
March 9, 12:45 PM CST to 12:46 PM CST
Where
Bates County, 0.88 mi NW of Butler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.260, -94.340

Hail, Cass

When
March 9, 1:28 PM CST
Where
Cass County, 0.54 mi E of Cleveland
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.680, -94.590

Hail, Cass

When
March 9, 1:53 PM CST to 1:57 PM CST
Where
Cass County, 0.88 mi NW of Creighton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.510, -94.090

Hail, Henry

When
March 9, 1:58 PM CST
Where
Henry County, 0.69 mi S of Urich
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.460, -94.000

Hail, Henry

When
March 9, 2:01 PM CST to 2:02 PM CST
Where
Henry County, 5.63 mi S of Tightwad
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.240, -93.530

Hail, Henry

When
March 9, 3:15 PM CST to 3:18 PM CST
Where
Henry County, 0.69 mi S of Clinton
Measured
1.5 in hail
Reported by
911 Call Center
Coordinates
38.370, -93.770

Hail, Henry

When
March 9, 3:17 PM CST to 3:18 PM CST
Where
Henry County, 1.28 mi ESE of Clinton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.370, -93.750

Hail, Henry

When
March 9, 3:25 PM CST to 3:26 PM CST
Where
Henry County, 0.88 mi SE of Tightwad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.310, -93.540

Hail, Henry

When
March 9, 3:25 PM CST to 3:27 PM CST
Where
Henry County, 4.87 mi S of Tightwad
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.250, -93.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686484, 686485, 686486, 686487, 686489, 686490, 686491, 686492, 686493, 686494.